The testosterone dietary supplement (TDS) stimulates prostate cancer cell growth in vitro regardless of the presence or absence of the androgen receptor. Cell growth curves with 95% confidence intervals for the cell lines LNCaP (A), DU-145 (B), and PC-3 (C) treated with increasing doses of the TDS (100 μg/mL), testosterone (24 pg/mL), or no drug (vehicle only). Cell growth is expressed as the relative increase in the number of cells compared with the vehicle-only control. Assays were performed in triplicate and repeated in 3 independent experiments. Differences were assessed using analysis of variance (SPSS version 13.0; SPSS Inc, Chicago, Illinois), with P ≤ .05 considered statistically significant.
The testosterone dietary supplement (TDS) enhances prostate cancer cell proliferation in a dose-dependent manner. Cell growth curves with 95% confidence intervals for the cell lines LNCaP, DU-145, and PC-3 treated with serially increasing doses of the TDS (100, 200, 400, 600, 800, and 1000 μg/mL) or no drug (control) are shown. Cell growth is expressed as the relative increase in the number of cells compared with the medium without TDS. These assays were performed in triplicate and repeated in 3 independent experiments. Differences were assessed using analysis of variance (SPSS version 13.0; SPSS Inc, Chicago, Illinois), with P ≤ .05 considered statistically significant.
The testosterone dietary supplement (TDS) activates an alternative growth pathway that effectively bypasses the androgen receptor causing resistance to the prostate cancer growth inhibitory actions of bicalutamide. Cell growth curves with 95% confidence intervals for the cell line LNCaP treated with either the antiandrogen bicalutamide alone (0.01μM) or the TDS (100 μg/mL) with increasing doses of the antiandrogen bicalutamide (0.01μM to 1μM). The cell growth is expressed as the relative increase in number of cells compared with TDS alone (100 μg/mL). These assays were performed in triplicate and repeated in 3 independent experiments. Differences were assessed using analysis of variance (SPSS version 13.0; SPSS Inc, Chicago, Illinois), with P ≤ .05 considered statistically significant.
Customize your JAMA Network experience by selecting one or more topics from the list below.
Shariat SF, Lamb DJ, Roehrborn CG, Slawin KM. Potentially Harmful Effect of a Testosterone Dietary Supplement on Prostate Cancer Growth and Metastasis. Arch Intern Med. 2008;168(2):235–236. doi:10.1001/archinternmed.2007.34
Patients seek dietary supplements to prevent and/or solve health and aging issues. Two men (a white man aged 67 years and an African American man aged 51 years) developed an unusual course of clinically aggressive prostate cancer within months of starting daily consumption of the same testosterone dietary supplement (TDS).
Both patients developed widely metastatic prostate cancer within 11 months of a normal prostate cancer screening (normal prostate-specific antigen level and digital rectal examination). They purchased the TDS via the Internet after reading an advertisement in a fitness journal. They sought to develop stronger muscles and enhanced sexual performance. Initially, they gained muscle mass and attained a higher than average energy level.
At the time of diagnosis, both patients had very low serum levels of total testosterone, luteinizing hormone, and follicle-stimulating hormone, suggesting a decrease in gonadotropin-releasing hormone pulse frequency secondary to exogenous testosterone.
In vitro experiments in hormone-refractory (DU-145 and PC-3) and hormone-sensitive (LNCaP) human prostate cancer cell lines revealed that the product is a more potent stimulator of cancer cell growth than testosterone and that it stimulates growth regardless of the androgen responsiveness of cancer cells (Figure 1). All 3 cell lines grew in a product dose-dependent fashion (Figure 2). Blocking experiments with serial increases of the potent nonsteroidal competitive antagonist of androgen receptor bicalutamide revealed that the product stimulates prostate cancer cell growth, effectively bypassing the androgen receptor pathway in prostate cancer cells, while also rendering the cancer cells resistant to standard antiandrogen therapy (Figure 3). The concentrations used for in vitro studies are indeed within pharmacologic dosages that can be achieved in patients.
While it is impossible to draw firm conclusions regarding the causative role of this TDS on the development and progression of prostate cancer, we filed an adverse event report with the Food and Drug Administration, which issued a warning letter leading to the removal of this TDS from the market by the manufacturer.
Among the TDSs inundating the marketplace, the sale of androgenic steroids preparations is exponentially increasing. Therefore, there is significant concern that dietary supplements other than the one evaluated in the present study may pose an urgent human health risk. Indeed, this is not the first instance in which TDSs have caused potentially serious harm. Aristolochia fangchi has been associated with urinary tract cancers1; germander, with acute hepatitis; comfrey, with hepatic veno-occlusive disease; kava kava, with liver toxic effects; yohimbine, with seizures and renal failure; PC-SPES, with endocrinological toxic effects; and ephedra, with cardiovascular death.
The potential for harmful effect of some complementary medicine on patient health (ie, adverse effects, decreased compliance, and drug-supplement interaction) indicates a need for improved physician-patient communication and patient education on alternative therapies. Documentation of dietary supplement use should become part of routine assessment for all patients, particularly patients with cancer. If physicians are aware that patients are using or combining these agents with conventional treatment, they can assist them in making more informed choices and monitor them for possible interactions and adverse effects.
Correspondence: Dr Shariat, Department of Urology, The University of Texas Southwestern Medical Center, 5323 Harry Hines Blvd, Dallas, TX 75390-9110 (Shahrokh.Shariat@UTSouthwestern.edu).
Create a personal account or sign in to: